Pennsylvania, 2003Lightning Strike in Pennsylvania, July 21, 2003
July 21, 2003 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 21, 1:45 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT MON JUL 21 2003
MCV TRACKING ACRS NW PA WILL CONT E AND REACH ARND BGM BY 23-00Z.
THIS FEATURE WAS LOCALLY INCREASING THE WIND FIELDS AND WILL SUPPORT
THE DVLPMENT OF TSRA ALONG A BNDRY THAT WAS DRAPED ACRS NE PA. SRLY
FLO AHEAD OF THIS MCV CUD ADVECT IT A LITTLE FARTHER N. CONCERNED
ABT NE PA LATER IN THE WATCH PD WHICH GOES UNTIL 00Z AS LIFTG FROM
MCV BEGINS TO TRIGGER ACVTY. CAPES RUNNING OVR 2000 J/KG IN NE PA.
IN ADDTN...THE LL WINDS ARE MORE SERLY IN NE PA WHICH CUD LOCALLY
INCREASE HELICITY...MAYBE AN ISLD SUPERCELL FORMS. AGAIN NE PA AND
THE SRN TIER WILL CONT TO BE UNDER THE GUN INTO THE ERLY EVE AS PER
THE LATEST SPC SVR WATCH.
AFTER THIS MCV TRACKS FARTHER E BNDRY WILL PROBABLY SLIDE A LITTLE
FARTHER S AFTER INITIALLY BEING FORCED N. THINK BNDRY WILL REMAIN
DRAPED ACRS ERN SUS REGION OF NY/WRN CATSKILLS SE THRU THE WYOMING
VALLEY...ALIGNED WITH THE UPR LVL LO. ANTHR UPR LVL WAVE WAS DIVING
SEWRD FM THE UPR PLAINS AND CUD REENHANCE ACVTY ALONG THIS BNDRY
THIS EVE AND OVRNGT. THEREFORE...FEEL THERE WILL BE POTENTIAL FOR
HVY RAIN ACRS ERN ZONES AFTER THE SVR THREAT DIES OFF LATER THIS
EVE. WILL ISSUE AN ESF TO HIGHLIGHT POTENTIAL FOR FLASH FLOODING
TONIGHT ALONG THIS STALLED BNDRY.
FOR TUE...THERE WILL BE SOME LINGERING ACVTY IN THE ERN COUNTIES
AFTER 12Z ALONG BNDRY. ASIDE FROM THIS THERE LIKELY WILL BE A LULL
IN THE ACVTY INTO TUE NGT. I CANNOT RULE OUT THE CHC FOR AN
AFTRN/EVE SHRA OR TSRA GIVEN THE INSTABILITY AND FLO PATTERN.
NEXT MAIN FEATURE APPRCHES PA/NY FROM THE S AS A LARGER UPR LVL PV
MAX DIGS INTO THE LWR OH VLLY AND SPINS UP A LL CYCLONE ACRS PA TUE
NGT AND WED. THIS FEATURE WILL BRING ANOTHER SLUG OF RAIN TO NY AND
PA. BELIEVE THERE CUD BE POTENTIAL FOR MORE HVY RAIN RIGHT THRU WED.
SO WILL MENTION THIS IN ESF AS WELL.
FOR EXTENDED...NO MAJOR CHANGES EXCEPT CHC FOR SHWRS SAT NGT INTO
MONDAY ADDED AS COLD FRNT DROPS INTO THE AREA.
.BGM...SVR TSTM WATCH NUMBER 787 IN EFFECT FOR MOST OF NE PA AND SC
NY UNTIL 8 PM.
NICOSIA
Hazardous weather outlook, Jul 21, 3:35 AM EST, 13 hours 45 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-211030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
THE STORM PREDICTION CENTER HAS PUT THE OUTLOOK AREA UNDER A SLIGHT
RISK FOR SEVERE WEATHER TODAY. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE THROUGH THE DAY...HOWEVER...AN
ABUNDANCE OF CLOUD COVER WILL GREATLY PROHIBIT THE NECESSARY SURFACE
HEATING AND INSTABILITY NEEDED FOR TRULY SEVERE STORMS. THE MAIN
CONCERN IS THAT UPPER LEVEL WIND SPEEDS AND WIND SHEAR WILL BECOME
ABNORMALLY STRONG FOR THIS TIME OF YEAR...SO IT WILL BE POSSIBLE FOR
SOME THUNDERSTORMS TO BECOME ORGANIZED ENOUGH TO TAP THIS WIND
ENERGY...THUS RESULTING IN A CHANCE FOR STRONG GUSTS AND MINOR
DAMAGE.
HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALSO CONTRIBUTE TO
HEAVY RAIN PRODUCING SHOWERS AND STORMS. THERE IS A CHANCE FOR
LOCALIZED FLOODING...MAINLY OF URBAN AND COMMON FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY.
HEAVY RAIN WILL AGAIN BE THE MAIN THREAT EACH DAY. AT THIS TIME...IT
LOOKS LIKE MAIN STEM RIVERS WILL BE ABLE TO HANDLE THE ONE TO TWO
INCHES EXPECTED FROM TODAY THROUGH WEDNESDAY. LOCALIZED PROBLEMS
FROM HEAVY THUNDERSTORM RAINS WILL AGAIN BE THE MAIN CONCERN.
CONDITIONS ARE FORECAST TO DRY OUT BY THE END OF THE WEEK WITH NO
ADDITIONAL HAZARDOUS WEATHER EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS POSSIBLE IN LOCALIZED AREAS LATER THIS
AFTERNOON AND EVENING.
JAB
In the hours before
Local storm report, Jul 21, 4:20 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 MANY TREES WIRES DOWN
WIND EST 60 MPH
JFCLocal storm report, Jul 21, 4:22 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
JFCLocal storm report, Jul 21, 4:24 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
JFCLocal storm report, Jul 21, 5:05 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA TREES AND WIRES DOWN
07/21/03 BRADFORD ON ROAD - ROADS CLOSED
JFCLocal storm report, Jul 21, 5:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
0206 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
555 PM TOMPKINS NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
COUNTY WIDE
605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
JFCLocal storm report, Jul 21, 5:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM GREAT BEND PA WIND DAMAGE
07/21/03 SUSQUEHANNA MANY TREES DOWN
0230 PM WALTON NY WIND DAMAGE
07/21/03 DELAWARE NUMEROUS TREES AND
WIRES DOWNED IN THE
VILLAGE OF WALTON
0435 PM WOODHULL NY WIND DAMAGE
07/21/03 STEUBEN NUMEROUS TREES DOWN.
MOBILE HOME BLOWN ACROSS
ROAD.
0515 PM ELMIRA NY WIND DAMAGE
07/21/03 CHEMUNG TREES AND WIRES DOWN
0500 PM ELMIRA HEIGHTS NY WIND DAMAGE
07/21/03 CHEMUNG MANY TREES WIRES AND
WIRES DOWN
WIND EST 60 MPH
440 PM CORNING NY WIND DAMAGE
07/21/03 STEUBEN LARGE LIMBS DOWN
530 PM ATHENS PA WIND DAMAGE
07/21/03 BRADFORD TREES AND WIRES
DOWN ON ROAD - ROADS CLOSED
555 PM TOMPKINS NY WIND DAMAGE
07/21/03 TREES AND WIRES DOWN
COUNTY WIDE
605 PM CORTLANDVILLE NY WIND DAMAGE
07/21/03 CORTLAND TREES AND WIRES DOWN
JFCLightning, Luzerne
- When
- July 21, 5:20 PM EST
- Where
- Luzerne County, Dallas
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
Lightning struck a garage in Dallas causing a small fire to start. The garage was on the corner of Spring Street and Lehman Avenue.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334535.